Asymptotic behaviour of trajectories of unipotent flows on homogeneous spaces

  • S G Dani
  • G A Margulis


We show that ifG is a semisimple algebraic group defined overQ and Γ is an arithmetic lattice inG:=G R with respect to theQ-structure, then there exists a compact subsetC ofG/Γ such that, for any unipotent one-parameter subgroup {u t} ofG and anyg∈G, the time spent inC by the {u t}-trajectory ofgΓ, during the time interval [0,T], is asymptotic toT, unless {g −1utg} is contained in aQ-parabolic subgroup ofG. Some quantitative versions of this are also proved. The results strengthen similar assertions forSL(n,Z),n≥2, proved earlier in [5] and also enable verification of a technical condition introduced in [7] for lattices inSL(3,R), which was used in our proof of Raghunathan’s conjecture for a class of unipotent flows, in [8].


Homogeneous spaces unipotent flows trajectories 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Borel A,Introduction aux Groupes Arithmetiques, (Paris: Publ. de l’Inst. Math. del l’Univ. de Strassbourg XV, Herman) (1969)MATHGoogle Scholar
  2. [2]
    Borel A and Tits J, Groupes réductifs,Publ. Math. I.H.E.S. 27 (1965) 55–150MathSciNetGoogle Scholar
  3. [3]
    Dani S G, Invariant measures, minimal sets and a lemma of Margulis,Invent. Math. 51 (1979) 239–260MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Dani S G, Invariant measures and minimal sets of horospherical flows,Invent. Math. 64 (1981) 357–385MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Dani S G, On orbits of unipotent flows on homogeneous space, II,Ergod. Th. Dynam. System 6 (1986) 167–182MATHMathSciNetGoogle Scholar
  6. [6]
    Dani S G, Orbits of horospherical flows,Duke Math. J. 53 (1986) 177–188MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    Dani S G and Margulis G A, Values of quadratic forms at primitive integral points,Invent. Math. 98 (1989) 405–420MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Dani S G and Margulis G A, Orbit closures of generic unipotent flows on homogeneous spaces ofSL(3,R)Math. Ann. 286 (1990) 101–128MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    Dani S G and Margulis G A, Values of quadratic forms at integral points; an elementary approach, l’Enseignement Math.36 (1990) 143–174MathSciNetGoogle Scholar
  10. [10]
    Margulis G A, On the action of unipotent groups in the space of lattices,Proc. of the Summer School in Group Representations, Bolyai Janos Math. Soc. pp. 365–370, Budapest, (1971)Google Scholar
  11. [11]
    Margulis G A, Arithmetic properties of discrete subgroups,Uspehi Mat. Nauk 29:1 (1974) 49–98;Russian Math. Surv. 29:1 (1974), 107–156MATHMathSciNetGoogle Scholar
  12. [12]
    Margulis G A, Discrete subgroups and ergodic theory, Proc. of the Conf. in honour of Prof. A. Selberg, Oslo, (1987) (Academic Press) 1989Google Scholar
  13. [13]
    Varadarajan V S, Harmonic Analysis on Real Reductive Lie groups, (Springer Verlag) (1976)Google Scholar

Copyright information

© Indian Academy of Sciences 1991

Authors and Affiliations

  • S G Dani
    • 1
  • G A Margulis
    • 2
  1. 1.School of MathematicsTata Institute of Fundamental ResearchBombayIndia
  2. 2.Institute for Problems of Information TransmissionMoscowUSSR

Personalised recommendations